Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 215, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2008, 1:24 AM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2008, 1:24 AM EDT (05:24 UTC)
- Expired
- Jul 23, 2008, 2:30 AM EDT
- In force
- 66 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Crawford County, PA, Erie County, PA
The radar
The Pittsburgh radar (KPBZ), 150 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:00 AM EDT | TSTM WND DMG | Union City, PA | TREES DOWNED NEAR UNION CITY. RELAYED THROUGH ERIE 911 CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 230525
SVRCLE
PAC039-049-230630-
/O.NEW.KCLE.SV.W.0215.080723T0524Z-080723T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
124 AM EDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
ERIE COUNTY IN NORTHWEST PENNSYLVANIA...
* UNTIL 230 AM EDT
* AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF ALBION...OR ABOUT 14 MILES NORTHWEST OF MEADVILLE...
AND MOVING EAST AT 26 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EDINBORO...CAMBRIDGE SPRINGS...ERIE...WATERFORD...UNION CITY...
NORTH EAST...SPARTANSBURG AND CORRY
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4163 7983 4150 8001 4151 8052 4199 8052
4204 8037 4204 8035 4205 8031 4209 8025
4226 7978 4200 7977 4200 7963 4163 7963
TIME...MOT...LOC 0524Z 264DEG 23KT 4182 8022
$$
BRAY2 follow-up statements
000
WWUS51 KCLE 230604
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
203 AM EDT WED JUL 23 2008
PAC039-049-230630-
/O.CON.KCLE.SV.W.0215.000000T0000Z-080723T0630Z/
CRAWFORD PA-ERIE PA-
203 AM EDT WED JUL 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR EASTERN ERIE AND CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA...
AT 202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR UNION CITY...OR ABOUT 19 MILES NORTHEAST OF MEADVILLE...
MOVING EAST AT 26 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
EAST...SPARTANSBURG AND CORRY
LAT...LON 4163 7963 4163 7983 4150 8001 4151 8052
4184 8020 4212 7997 4220 7993 4226 7978
4200 7977 4200 7963
TIME...MOT...LOC 0603Z 264DEG 23KT 4185 7989
$$
MULLEN000
WWUS51 KCLE 230624
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
222 AM EDT WED JUL 23 2008
PAC039-049-230631-
/O.EXP.KCLE.SV.W.0215.000000T0000Z-080723T0630Z/
CRAWFORD PA-ERIE PA-
222 AM EDT WED JUL 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ERIE AND CRAWFORD
COUNTIES IN NORTHWEST PENNSYLVANIA EXPIRES AT 230 AM EDT...
AT 222 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM JUST WEST OF CORRY MOVING NORTHEAST AT 25 MPH. STRONG
WINDS UP TO 60 MPH AND PENNY HAIL STILL REMAIN POSSIBLE. THE
THUNDERSTORM WILL MOVE OUT OF ERIE COUNTY AFTER 230 AM.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS CRAWFORD AND ERIE
COUNTIES THROUGH 3 AM. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE
POSSIBLE.
LAT...LON 4163 7963 4163 7983 4150 8001 4151 8052
4184 8020 4212 7997 4220 7993 4226 7978
4200 7977 4200 7963
TIME...MOT...LOC 0621Z 264DEG 23KT 4186 7973
$$
MULLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:22 PM EDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jul 22, 7:22 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 722 PM EDT TUE JUL 22 2008 .SYNOPSIS... A DIFFUSE COLD FRONT FROM JUST NORTH OF LAKE ERIE TO NEAR CHICAGO WILL DRIFT SLOWLY SOUTH INTO THE MID ATLANTIC STATES AND TENNESSEE VALLEY ON WEDNESDAY AS WEAK HIGH PRESSURE BUILDS INTO THE WESTERN GREAT LAKES. THE HIGH PRESSURE AREA WILL BUILD OVER THE REGION THURSDAY AND OVER THE MID ATLANTIC STATES ON FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... DIFFUSE COLD FRONT JUST NORTH OF THE REGION HAS MADE SLOW PROGRESS SOUTH TODAY WITH LOCAL MESOSCALE PROCESSES THE MAJOR FORCING TODAY WITH LAKE ENHANCED RAIN THIS MORNING AND SOME LAKE BREEZE INDUCED STORMS THIS AFTERNOON. SATELLITE AND RADAR SHOW WIDELY SCATTERED STORMS FROM YNG WEST TO NEAR NORWALK WITH MORE CONVECTION NORTH OF THE LAKE ERIE JUST EAST OF LAKE ST CLAIR. THIS ACTIVITY SHOULD DIMINISH TOWARD SUNSET BUT AS THE UPPER TROUGH OVER MICHIGAN SLOWLY ROTATES SE TOWARD THE REGION AND OVER WARM LAKE ERIE...MORE CONVECTION MAY BE INDUCED OVERNIGHT ACROSS THE NORTH. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... THE MAIN QUESTION IS HOW MUCH CONVECTION WILL DEVELOP AS THE UPPER TROUGH ROTATES THROUGH THE EASTERN PART OF THE REGION. WITH LAKE ERIE WARMED TO 23-25C ALONG WITH THE LOWER HEIGHTS EXPECTED ALOFT... SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY. THE NAM IS MORE AGGRESSIVE WITH THE FEATURE AND MORE MOIST ESPECIALLY OVER NORTHWEST PA. WILL KEEP HIGHER POPS OVER THE EASTERN COUNTIES. DRIER AIR ON THE BACKSIDE OF THE TROUGH WILL PROGRESS INTO THE REGION WEDNESDAY NIGHT AND THURSDAY. GFS MOS GUIDANCE SEEMS REASONABLE WITH MINOR CHANGES. && .LONG TERM /FRIDAY THROUGH TUESDAY/... PRETTY GOOD AGREEMENT AMONGST MODELS TODAY AS BOTH LATEST GFS AND ECMWF SHOWING TROUGHING OVER THE EASTERN CONUS DURING THE PERIOD. FOR THE LOCAL AREA THIS MEANS TEMPS AVERAGING A LITTLE BELOW NORMAL DURING THE PERIOD. BEST CHANCES FOR PRECIP DURING THE PERIOD WILL COME DURING THE SAT TO SAT NIGHT PERIOD AS A FRONTAL SYSTEM MOVES EAST ACROSS THE LOWER LAKES. BY LATE SUNDAY THE AREA SHOULD BE DRY. SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION FOR THE START OF THE NEW WORKWEEK WITH DRY WEATHER BOTH MON AND TUE. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... WEAK TROUGH NOW MOVING INLAND FROM LAKE ERIE WITH NORTHERLY WINDS BEHIND THE TROUGH AND SOUTHWESTERLY WINDS AHEAD OF IT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE TROUGH BUT SHOULD MOVE AWAY FROM ALL TAF SITES BY 00Z. MEANWHILE NEW CONVECTION HAS DEVELOPED IN ASSOCIATION WITH AN UPPER LOW OVER MICHIGAN. THESE STORMS WILL LIKELY DRIFT ACROSS THE LAKE AND AFFECT CAK YNG AND ERI AFTER 06Z TONIGHT. ELSEWHERE THERE SHOULD ONLY BE A BRIEF INCREASE IN CLOUD COVER WHICH WILL LINGER TOWARD DAYBREAK. CIGS/VSBYS COULD LOWER TO MVFR OVERNIGHT...COULD EVEN DIP TO IFR WHERE STORMS OCCURRED THIS EVENING. TOMORROW THE UPPER LOW WILL APPROACH CLE CAK YNG AND ERI WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED BY MID/LATE MORNING. BRIEF RESTRICTIONS TO MVFR OR LOWER CAN BE EXPECTED WITHIN THE STRONGEST STORMS...ALTHOUGH CONFIDENCE IN EXACTLY WHERE/WHEN THESE STORMS WILL DEVELOP SINCE THE MODELS CONTINUE TO STRUGGLE TO HANDLE THIS TYPE OF PATTERN. BY LATE TOMORROW AFTERNOON AND EVENING HIGH PRESSURE SHOULD BEGIN TO SETTLE OVER ALL SITES WITH CLEARING SKIES AND LIGHT WINDS. OUTLOOK...BROAD UPPER TROUGH OVER GREAT LAKES WILL PERSIST THROUGH THURSDAY. UPPER LEVEL FEATURE COULD POSSIBLY CAUSE A FEW SHOWERS OR EVEN THUNDERSTORMS EACH DAY. RIDGE BUILDS IN TOWARD FRIDAY. && .MARINE... IN THE WAKE OF A COLD FRONT WINDS OF ABOUT 10 TO 15 KNOTS SHOULD VEER FROM MAINLY WEST TO MAINLY NORTH TONIGHT LIKELY INCREASING TO 10 TO 20 KNOTS WEDNESDAY BEFORE DIMINISHING SOME WED NIGHT INTO THU BEFORE BACKING TO MORE OF A WEST DIRECTION LATER THU AS THE CENTER OF HIGH PRESSURE SHOULD BE OVER SOUTHERN OHIO. THERE IS SOME MODEL DIFFERENCE IN THE TIMING OF THE HIGH SO THE BACKING OF THE WINDS COULD TAKE PLACE AS EARLY AT THU MORNING OR NOT UNTIL THU NIGHT. AS THE HIGH MOVES INTO THE SOUTHEAST LATER FRI THE FLOW SHOULD CONTINUE TO BACK TO A SSW DIRECTION. RIGHT NOW THE LONGER RANGE MODELS ARE IN AGREEMENT IN BRINGING ANOTHER COLD FRONT SE ACROSS LAKE ERIE SAT EVENING WHICH SHOULD MEAN A SW TO NW WIND SHIFT. THE FLOW WITH THIS FRONT LOOKS TO BE ON TRACK FOR ABOUT 20 KT WINDS SO SMALL CRAFT CONDITIONS MAY BE POSSIBLE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...REL NEAR TERM...REL SHORT TERM...REL LONG TERM...KUBINA AVIATION...LEINS MARINE...ADAMS
Hazardous weather outlook, Jul 22, 6:19 AM EDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 619 AM EDT TUE JUL 22 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-231030- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 619 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ACROSS NORTH CENTRAL AND NORTHEAST OHIO AS WELL AS NORTHWEST PENNSYLVANIA. DAMAGING WINDS AND ISOLATED LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jul 22, 8:14 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
814 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 5 W CANFIELD 41.03N 80.86W
07/22/2008 MAHONING OH FIRE DEPT/RESCUE
BERLIN CENTER FEW TREES DOWN
&&
RANDELThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:13 PM EDT | Areal Flood Advisory | CLE | Erie | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.